Florida, 2016

Hail and Damaging Winds in Florida, May 4, 2016

May 4, 2016 · NWS JAX · 11 events in 3 counties and zones

A surface cold front was pressing southward across southeast Georgia with short wave trough energy approaching from the northwest. Strong speed shear was in place with bulk shear around 50 kts across northeast Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface cold front was pressing southward across southeast Georgia with short wave trough energy approaching from the northwest. Strong speed shear was in place with bulk shear around 50 kts across northeast Florida. Strong to severe storms developed across northeast Florida during the mid morning and persisted through the early afternoon as activity pressed southeast across the area producing large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 4, 3:39 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, May 4, 3:39 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 AM EDT WED MAY 4 2016

...STRONG THUNDERSTORMS POSSIBLE THIS MORNING OVER NORTH CENTRAL
AND PORTIONS OF NORTHEAST FLORIDA...

.CURRENTLY...
OVERNIGHT SURFACE ANALYSIS DEPICTS A COLD FRONT EXTENDING FROM
JUST WEST OF THE OCMULGEE RIVER IN SOUTHEAST GA SOUTHWESTWARD
THROUGH THE FL BIG BEND REGION. ALOFT...A SHORTWAVE TROUGH WAS
PROGRESSING E-SE FROM THE ARKLATEX REGION. A POTENT SHORTWAVE WAS
DIGGING SOUTHWARD FROM THE GREAT LAKES STATES. DEEP W/SW FLOW
PREVAILS LOCALLY DOWNSTREAM OF THESE TWO SHORTWAVES. CONVECTION
HAS INCREASED OVERNIGHT OVER THE EASTERN GULF OF MEXICO AS
DIFFLUENCE ALOFT STRENGTHENED WITH THE APPROACH OF THE ARKLATEX
SHORTWAVE. THIS CONVECTION IS NOW MOVING ONSHORE ALONG THE NATURE
COAST...AND WILL IMPACT NORTH CENTRAL FL THROUGH THE PREDAWN
HOURS. LOW STRATUS CLOUDS ARE INCREASING AHEAD OF THE COLD FRONT
OVER INLAND SOUTHEAST GEORGIA AND THE WESTERN SUWANNEE
VALLEY...WITH FAIR SKIES ELSEWHERE. UNSEASONABLY WARM AND HUMID
WEATHER PREVAILS AREA-WIDE...WITH TEMPS AND DEWPOINTS RANGING FROM
THE MID 60S OVER INLAND SOUTHEAST GA TO THE MID 70S OVER PORTIONS
OF NORTHEAST FL.

.NEAR TERM /THROUGH THURSDAY/...
SHORT-TERM HIGH RESOLUTION GUIDANCE INDICATES THAT CONVECTION WILL
CONTINUE TO INCREASE IN COVERAGE OVER NORTH CENTRAL FL THROUGH THE
EARLY MORNING HOURS AS SHORTWAVE ENERGY APPROACHES FROM THE
NORTHWEST...WITH AT LEAST SCATTERED CONVECTION DEVELOPING AHEAD
OF THE FRONT OVER COASTAL NORTHEAST FL. FAIRLY IMPRESSIVE SPEED
SHEAR VALUES EXIST OVER OUR REGION...WITH BULK SHEAR VALUES AROUND
50 KNOTS OVER NORTHEAST FL. A MARGINALLY UNSTABLE AIR MASS
PREVAILS...WITH MIXED LAYER CAPE VALUES GENERALLY IN THE 1000-1500
J/KG RANGE OVER NORTHEAST AND NORTH CENTRAL FL. THIS ENVIRONMENT
WILL CREATE A RISK OF STRONG THUNDERSTORMS...MAINLY DURING THE
MORNING HOURS AHEAD OF THE COLD FRONT. SOME CONVECTION MAY TRY TO
DEVELOP OVER COASTAL SOUTHEAST GA AFTER SUNRISE...BUT MOST OF THE
ACTION WILL BE FOR LOCATIONS SOUTHEAST OF THE INTERSTATE 10
CORRIDOR FROM THE MID-MORNING THROUGH THE EARLY AFTERNOON.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTS IN THE 40-55
MPH RANGE AND SMALL HAIL. CONVECTION WILL REMAIN POSSIBLE THROUGH
THE MID- AFTERNOON HOURS IN EASTERN MARION...SOUTHERN PUTNAM AND
FLAGLER COUNTIES...WHERE RAINFALL AMOUNTS MAY EXCEED ONE HALF
INCH. A DRIER AIR MASS WILL QUICKLY FILTER INTO SOUTHEAST GA IN
THE WAKE OF THE FRONT THIS AFTERNOON...WITH CLEARING SKIES TAKING
PLACE FROM NORTHWEST TO SOUTHEAST. COLD AIR ADVECTION WILL LAG THE
FRONTAL PASSAGE...WITH HIGHS THIS AFTERNOON STILL CLIMBING TO NEAR
80 IN SOUTHEAST GA...AND THE LOWER 80S IN NORTHEAST AND NORTH
CENTRAL FL.

A POTENT SHORTWAVE TROUGH DIGGING S-SE FROM THE GREAT LAKES
STATES THIS MORNING WILL PROGRESS INTO THE APPALACHIANS TONIGHT.
LOW PRESSURE WILL ORGANIZE NEAR THE NORTH CAROLINA OUTER BANKS
TONIGHT. THIS WILL RESULT IN CYCLOGENESIS ALONG THE FRONTAL
BOUNDARY NEAR THE NORTH CAROLINA OUTER BANKS...TIGHTENING OUR
LOCAL PRESSURE GRADIENT. NORTHWEST WINDS WILL REMAIN NEAR 10 MPH
INLAND OVERNIGHT...AND NEAR 15 MPH AT THE COAST. THESE WINDS WILL
BRING A MUCH COOLER AIR MASS INTO OUR AREA...WITH INLAND LOWS
FALLING TO THE MID 50S...RANGING TO NEAR 60 AT THE BEACHES.

LOW PRESSURE WILL CONTINUE TO STRENGTHEN OFF THE VIRGINA CAPES ON
THURS AS THE POTENT SHORTWAVE TROUGH PIVOTS EASTWARD THROUGH THE
CAROLINAS. SOME WRAP-AROUND MOISTURE WILL DIVE INTO INLAND
SOUTHEAST GA DURING THE AFTERNOON HOURS...WITH AN INCREASING
CUMULUS FIELD DEVELOPING. OTHERWISE...SUNNY SKIES WILL PREVAIL. A
TIGHT PRESSURE GRADIENT WILL CREATE BREEZY TO WINDY CONDITIONS
AREA-WIDE...WITH NORTHWESTERLY WINDS QUICKLY INCREASING TO 20-25
MPH OVER INLAND SOUTHEAST GA...WHERE GUSTS UP TO 35 MPH ARE
POSSIBLE DURING THE AFTERNOON HOURS. WIND SPEEDS ELSEWHERE WILL
GENERALLY BE IN THE 15-25 MPH RANGE FROM THE MID-MORNING THROUGH
THE AFTERNOON HOURS. DESPITE SUNSHINE...COLD AIR ADVECTION WILL
KEEP HIGHS 5-10 DEGREES BELOW EARLY MAY CLIMO. HIGHS OVER
SOUTHEAST GA WILL ONLY CLIMB TO THE LOWER 70S...WITH MID TO UPPER
70S FOR MOST OF NORTHEAST AND NORTH CENTRAL FL.

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
DRY CONDITIONS WILL PREVAIL UNDER MEAN LAYER AND STABLE NW FLOW AS
STACKED RIDGING DOMINATES ACROSS THE CENTRAL CONUS. NEAR RECORD
LOW TEMPS ARE EXPECTED FRI MORNING WITH VALUES IN THE 40S WELL
INLAND AND 50S TOWARD THE ATLANTIC COAST. HIGH TEMPS WILL RANGE IN
THE 70S FRI THEN WARM TO NEAR CLIMO VALUES BY SAT AS RIDGING
BUILDS EASTWARD WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SUN-MON...DRY CONDITIONS AND MODERATING TEMPS AS STACKED RIDGING
BUILDS ACROSS THE FL PENINSULA. HIGH TEMPS WILL WARM BACK INTO THE
MID/UPPER 80S WITH LOWS IN THE UPPER 50S TO LOWER 60S WITH SOME
LATE NIGHT FOG POTENTIAL.

TUE-WED...RIDGING BUILDS OFFSHORE OF THE FL ATLANTIC COAST AS THE
UPPER RIDGE BREAKS DOWN. MEAN LAYER SOUTHERLY FLOW DEVELOPS WITH
AN INCREASE IN MOISTURE...DIURNAL INSTABILITY AND STRONGER SEA
BREEZE FORCING. ADVERTISED A LOW 20% CHANCE OF SEA BREEZE INDUCED
SHOWERS/ISOLATED TSTORMS. HIGH TEMPS WILL MODERATE BACK ABOVE
CLIMO WITH HIGHS NEAR 90 INLAND AND LOWS IN THE MID 60S INLAND TO
NEAR 70 COAST.

&&

.AVIATION...
PERIODS OF MVFR CIGS WILL PREVAIL AHEAD OF A COLD FRONT AT SSI
THROUGH AROUND 12Z. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
IMPACT THE NORTHEAST FL TERMINALS AFTER 11Z...WITH A PERIOD OF
SUB-VFR CONDITIONS EXPECTED. ACTIVITY WILL MOVE QUICKLY
EASTWARD...ENDING AT GNV TOWARDS 14Z...ENDING AT THE DUVAL COUNTY
TERMINALS AROUND 15Z...AND MOVING OFFSHORE OF SGJ AROUND 17Z. A
FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AT THE NORTHEAST FL
TERMINALS THIS MORNING...WITH STRONG WIND GUSTS POSSIBLE. VFR
CONDITIONS WILL PREVAIL REGION-WIDE BY 18Z.

&&

.MARINE...
A COLD FRONT WILL CROSS THE GEORGIA WATERS THIS MORNING...AND WILL
PASS THROUGH THE OFFSHORE FLORIDA WATERS BY LATE THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE OVER
THE FLORIDA WATERS. LOW PRESSURE WILL THEN ORGANIZE NEAR THE NORTH
CAROLINA OUTER BANKS TONIGHT...TIGHTENING OUR LOCAL PRESSURE
GRADIENT WITH WEST/NORTHWEST WINDS INCREASING TO CAUTION SPEEDS
OVER BOTH THE NEAR SHORE AND OFFSHORE WATERS. SMALL CRAFT ADVISORY
CONDITIONS MAY DEVELOP OVER THE OFFSHORE GEORGIA WATERS DURING THE
PREDAWN HOURS ON THURS MORNING...AND WILL OVERSPREAD THE REST OF
THE GEORGIA AND FLORIDA WATERS BY THE LATE MORNING AND EARLY
AFTERNOON HOURS. SEAS OFFSHORE WILL PEAK IN THE 5-7 FT RANGE
THURS NIGHT. WINDS WILL LIKELY SUBSIDE BACK TO CAUTION LEVELS ON
THURS NIGHT IN THE NEAR SHORE WATERS...WITH SCA CONDITIONS
CONTINUING THROUGH AROUND SUNRISE ON FRI OFFSHORE. HIGH PRESSURE
CENTERED OVER TEXAS ON FRIDAY WILL BUILD EAST/SOUTHEASTWARD OVER
THE GULF OF MEXICO THIS WEEKEND. CAUTION CONDITIONS MAY CONTINUE
THROUGH FRI NIGHT OFFSHORE...WITH OFFSHORE WINDS CONTINUING THIS
WEEKEND BUT SPEEDS REMAINING BELOW CAUTION CRITERIA.

RIP CURRENTS: LOW RISK EXPECTED THROUGH AT LEAST FRIDAY DUE TO
OFFSHORE WINDS.

&&

.FIRE WEATHER...
ELEVATED FIRE DANGER IS LIKELY FOR PORTIONS OF NE FL THU DUE TO
HUMIDITY NEAR 28% AND BREEZY WNW WINDS 15 MPH WITH GUSTS TO 25
MPH POSSIBLE. IF ERC VALUES RISE TO TO NEAR 26 UNITS ACROSS NE
FL...THEN A FIRE WEATHER WATCH MAY BE NEEDED FOR THU FOR PORTIONS
OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  80  54  72  49 /  20  10  10   0
SSI  79  59  73  52 /  50  10   0   0
JAX  83  56  76  52 /  50  10   0   0
SGJ  81  60  76  56 /  70  20   0   0
GNV  82  56  77  50 /  60  10   0   0
OCF  81  56  80  52 /  80  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

NELSON/ENYEDI
Hazardous weather outlook, May 4, 3:51 AM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 AM EDT WED MAY 4 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-050900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
451 AM EDT WED MAY 4 2016

...STRONG THUNDERSTORMS POSSIBLE THIS MORNING OVER NORTH CENTRAL
AND PORTIONS OF NORTHEAST FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL PROGRESS SOUTHEASTWARD THROUGH OUR AREA TODAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE FRONT THIS
MORNING OVER NORTH CENTRAL AND PORTIONS OF NORTHEAST FLORIDA.
STORM MOTION WILL GENERALLY BE EASTWARD AROUND 30 MPH. STRONGER
ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40-55
MPH...SMALL HAIL...AND FREQUENT LIGHTNING STRIKES. ACTIVITY MAY
LINGER THROUGH THE MID-AFTERNOON HOURS IN NORTH CENTRAL FLORIDA.

NORTHWESTERLY WINDS WILL STRENGTHEN OVER THE COASTAL WATERS
TONIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR PORTIONS OF
THE OFFSHORE WATERS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FOR THURSDAY OVER
BOTH THE NEAR SHORE AND OFFSHORE WATERS...WITH ADVISORY CONDITIONS
CONTINUING THROUGH EARLY FRIDAY MORNING OFFSHORE.

BREEZY TO WINDY NORTHWESTERLY WINDS AND A MUCH DRIER AIR MASS WILL
CREATE AN ELEVATED FIRE DANGER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, May 4, 3:22 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 AM EDT WED MAY 4 2016

FLZ040-040915-
MARION FL-
422 AM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
515 AM EDT...

AT 421 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEVERLY HILLS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER CAN BE EXPECTED. WIND GUSTS OF 45
TO 55 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
OCALA...OCKLAWAHA...OCALA AIRPORT...WEIRSDALE...SILVER SPRINGS SHORES...
SANTOS...LAKE WEIR...BELLEVIEW...DUNNELLON...BURBANK...SUMMERFIELD AND
STOKES FERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2897 8232 2902 8240 2902 8242 2905 8247
      2904 8251 2930 8199 2896 8188 2896 8231
TIME...MOT...LOC 0821Z 245DEG 32KT 2897 8243

ENYEDI
Special weather statement, May 4, 6:42 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 AM EDT WED MAY 4 2016

FLZ037-038-041230-
FLAGLER FL-PUTNAM FL-
742 AM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM AND FLAGLER
COUNTIES UNTIL 830 AM EDT...

AT 742 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRUITLAND...OR NEAR SALT SPRINGS...MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
PALM COAST...FLAGLER BEACH...BUNNELL...CRESCENT CITY...ANDALUSIA...
FRUITLAND...BEVERLY BEACH...GEORGETOWN AND ESPANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2947 8108 2946 8112 2943 8110 2941 8115
      2926 8115 2926 8141 2940 8142 2938 8145
      2932 8168 2934 8168 2934 8166 2937 8167
      2937 8173 2941 8174 2965 8116
TIME...MOT...LOC 1142Z 249DEG 31KT 2936 8163

HESS

The radar

The Jacksonville radar (KJAX), 119 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Flagler

When
May 4, 7:10 AM EST
Where
Flagler County, 1.8 mi E of Daytona North
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.450, -81.370

Quarter size hail was reported in Daytona North by an off duty Fire Rescue Captain.

Hail, Flagler

When
May 4, 7:20 AM EST
Where
Flagler County, 0.69 mi N of Indian Trails
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.590, -81.250

Hail, Flagler

When
May 4, 7:20 AM EST
Where
Flagler County, 1.93 mi WNW of Bunnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.480, -81.290

Hail, Flagler

When
May 4, 7:22 AM EST
Where
Flagler County, 1.2 mi E of Bunnell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.470, -81.240

Hail, Flagler

When
May 4, 7:25 AM EST
Where
Flagler County, 1.06 mi WNW of Flagler County Airport
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
29.474, -81.227

A few reports of 2 hail were received along the SR 100 corridor.

Lightning, Flagler

When
May 4, 7:35 AM EST
Where
Flagler County, 1.93 mi ESE of Palm Coast Town Center
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.480, -81.180

A vehicle was struck by lightning at State Road 100 and Interstate 95. The cost of damage was unknown but was estimated for the event to be included in StormData.

Heavy Rain, Putnam

When
May 4, 10:30 AM EST to 12:30 PM EST
Where
Putnam County, 0.69 mi S of Putnam Hall
Reported by
Mesonet
Coordinates
29.720, -81.970

CWOP site recorded 2.31 inches within 2 hours. About 2.02 inches occurred within 1 hour.

Hail, St. Johns

When
May 4, 11:05 AM EST
Where
St. Johns County, 0.91 mi SE of Moultrie
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
29.810, -81.310

Dime to penny size hail was observed in St. Augustine Shores.

Thunderstorm Wind, St. Johns

When
May 4, 11:25 AM EST
Where
St. Johns County, 1.38 mi N of Moultrie Jct
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
29.900, -81.330

A tree was blown down at Avery and Spring Street in St. Augustine. The time of damage was based on radar. The cost of damage was estimated for the event to be included in storm data.

Thunderstorm Wind, St. Johns

When
May 4, 11:25 AM EST
Where
St. Johns County, 1.38 mi N of Moultrie Jct
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.900, -81.330

A tree was blown down on a mobile home near Spring Street and North Whitney Street. No injuries reported. Time of damage was based on radar. The cost of damage was unknown but it was estimated for the event to be included in StormData.

Hail, Flagler

When
May 4, 8:30 PM EST
Where
Flagler County, Marineland
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.660, -81.210

Dime size hail was observed in Marineland near Washington Oaks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628530, 628533, 628535, 628534, 629267, 628543, 628545, 628538, 628546, 628549, 628547.